Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Itchy skin after stopping HRT. Taking prozac for mood swings. Menopausal symptoms?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
I am a 56 year old, in menopause. I stopped taking HRT last year and have had itchy skin since I stopped the HRT. Mostly on my upper body and more so in the summer. Also, the arm pits of my clothing, especially white bras are now a "gray" color (that has never happened before)....this is a permanent stain that I can't get out. I believe that both of these are connected to stopping the HRT. My Dr. prescribed a low dose Prozac (10mg) to help with my moodiness - this is working wonderfully - I have not killed my husband nor has he ran away from home. My sister stopped her HRT and developed the ithcy skin also.....she returned to taking the HRT and she stopped itching. I really do not want to take HRT but need to find a way to control this itch. I have no signs on my skin, no bumps, rash, etc.
Posted Fri, 13 Jul 2012 in Women's Health
Answered by Dr. Hema Yadav 10 hours later
Thanks for posting your query.
Yes your symptoms could be most probably due to stopping the HRT.
Itchiness and heavy sweating are common symptoms of menopause due to low levels of estrogen .Now since you have stopped the HRT your body has reacted to the low levels of estrogen which it was otherwise getting through HRT.
You tend to lose some skin protein (collagen) after the menopause. This makes the skin drier, thinner and more likely to itch.
Menopausal sweats commonly occur when in bed at night. In some cases they are so severe that sleep is disturbed and you need to change your bedding and night clothes.
But these symptoms are not forever and usually subside in 2-5 years and they are not an indication to restart HRT.
For itching there are many remedies like antihistamine tablets( cetrizine , fexofenadine , hydroxyzine etc) and moisturizers with emollients like calamine aloe Vera etc . You may use them for temporary relief.
The most important thing is to drink plenty of fluids and keep yourself well hydrated to decrease the strong sweating as well as dry itchy skin.
Lastly your doctor might have to restart HRT for a year or so if your symptoms are persistent and interfering with your normal daily activities .
Hope I have answered your query.
I'll be available for any follow up queries.
Above answer was peer-reviewed by
Follow-up: Itchy skin after stopping HRT. Taking prozac for mood swings. Menopausal symptoms? 1 hour later
What about the sweat stains, is there anything that I can do to control this until these symptoms do subside? I already drink fluids constantly. Fortunately for me, I do not have night sweats, I just sweat all day.
Answered by Dr. Hema Yadav 5 hours later
Thanks for the follow up.
Mostly hormone-induced sensitivity to temperature and underlying medical conditions can trigger a condition called hyperhidrosis, or extreme sweating. Hyperhidrosis can occur in just one spot-like the underarms-or involve most of your body.
Since menopausal women already are apt to sweat it's wise to avoid other factors that may exacerbate the problem. These include smoking, foods that are hot and spicy, stress and alcohol.
You may find relief from excessive underarm perspiration by using products that contain aluminum chloride hexahydrate, including Drysol and Xerac AC. Iontophoresis treatment is also an option though not advisable unless absolutely problematic sweating occurs. This thickens the skin with mild electrical shocks, which reduces sweat flow.Anticholinergics, beta-blockers and sedatives are used to reduce and eliminate excessive armpit sweating but they have many sideffects hence not advisable for you.
In your case since you have particularly complains of coloured sweat stains a condition called pseudochromhidrosis is possible which is nothing but change in the colour of sweat due to bacterial degradation and chemicals.
Such excessive and coloured sweating sometimes to local application of capsaicin cream or Botox treatments.
Now that I mentioned all the options available I would personally advise you to continue good hydration , try prescription antiperspirants containing aluminum chloride and if still the problem persists then go for any local applications( capsaicin etc)
You may discuss the options with your treating doctor and choose as advised.
Hope that answers your query.
Kindly accept my answer if you have no further queries.
Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor